Nebraska, 2026Drought in Nebraska, March 1 to 31, 2026
March 1 to 31, 2026 · NWS OAX · 11 events in 11 counties and zones
Severe (D2) to extreme (D3) drought conditions developed across portion of east-central and northeast Nebraska during March. 5 inches below average.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) to extreme (D3) drought conditions developed across portion of east-central and northeast Nebraska during March. Monthly precipitation totals were generally 0.5 to 1.5 inches below average.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 28, 11:38 PM CST, 22 minutes earlier. Its key messages:
- A wintry system arrives Sunday/Monday, bringing chances for snow, ice, and drizzle to areas mainly along and south of I-80.
- Temperatures begin trending upwards Monday afternoon through much of the week, keeping additional precipitation as rain.
- A another system arrives Friday into early Saturday, with rain expected to continue as the primary precipitation type.
Area forecast discussion, Feb 28, 11:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1138 PM CST Sat Feb 28 2026
.KEY MESSAGES...
- A wintry system arrives Sunday/Monday, bringing chances for
snow, ice, and drizzle to areas mainly along and south of
I-80.
- Temperatures begin trending upwards Monday afternoon through
much of the week, keeping additional precipitation as rain.
- A another system arrives Friday into early Saturday, with rain
expected to continue as the primary precipitation type.
&&
.DISCUSSION...
Issued at 1134 PM CST Sat Feb 28 2026
Tonight through Monday Morning:
Water vapor imagery this evening shows weak troughing centered over
the eastern third of the CONUS, while zonal to northwesterly flow
pours in from the west over the western two-thirds. High pressure
continues to keep its hold over the northern half of the Great
Plains, with northeasterly winds ushering in temperatures in the 20s
across the area, that are set to further drop into the upper teens
and lower 20s at their lowest point overnight. Though current
dewpoints are near the forecast overnight low temperatures, dry air
advection will counteract any cooling to reduce any fog chances to
nearly zero.
By sunrise tomorrow, a swath of warm air advection and incoming
positive vorticity advection will kick start over the Central
and Southern High Plains and will serve as the primary driver of
snow/ice that move through southeast Nebraska and southern Iowa
during the afternoon and evening hours. We find ourselves on
the northern end of the precipitation, with lower coverage due
to the limited northern extent of the shortwave and thus have
lower expectations for any snow/ice accumulations. Overall QPF
with the latest runs of the models has increased, but a messy
precipitation type will cut down on what actually piles up at
the surface, as that WAA advection strengthens to push temps to
freezing and partially melt snow aloft. Expect sub-ten-to-one
snow ratios where you do see snow, with near freezing to just
below temperatures (that only cool overnight), making any ice
and re-freezing of melted rain/snow/ice the biggest thing to be
ready for. The locations expected to see some ice impacts
(50-70% chance) have a Winter Weather Advisory out for them,
while any further expansion depending on whether or not amounts
trend upwards.
As the main shield of rain/wintry mix shuffles to the south and east
of the area late Sunday, marginal lift will continue into the
overnight and early morning hours of Monday, resulting in areas of
freezing drizzle. Latest runs of the short-term models have
disparate coverage for the drizzle, lowering confidence in it
occurring (10-30% chance). Nonetheless, the limited coverage,
duration, and light winds should mean accumulations will be
inefficient and limit impacts to the Monday morning commute.
Monday and Beyond:
As the morning rounds out into the afternoon, expect the dreary
conditions to continue through the day with any slickness melting
thanks to high temperatures that push into the 40s in anticipation
of a shortwave trough approaching from the west. As this system
reaches the Central High Plains just to the east of the area, it
will meander southeast and help keep prolonged precipitation
forecast for the area through Wednesday. As it lingers, most of
the forecast area should see a good quarter to half in of
rainfall that would go a long way to help us with recent
dryness. Temperatures trend upwards through this stretch with
the prolonged southerly return flow ahead of the system, peaking
Thursday as a break in the clouds and light rain chances leave
us with sunny skies and a thermal ridge over the area. Heading
into the weekend, model divergence increases, but we do have
good odds of seeing more beneficial precipitation headed for us
as another trough sheds a shortwave through the area before
retrograding to southern California by Saturday afternoon.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1122 PM CST Sat Feb 28 2026
VFR conditions and east winds begin the TAF period. Clouds
increase overnight ahead of an approaching weather system.
Ceilings will begin to gradually decrease throughout the
afternoon and evening on Sunday due to this weather system,
though will continue to be VFR to start. Any precipitation from
this weather system is expected to remain close to the
Kansas/Missouri border. Light snow is expected at LNK during the
afternoon with MVFR ceiling and visibility reductions likely.
There is low confidence on any meaningful snow reaching OMA with
any snow at OFK unlikely. By Sunday evening, MVFR and IFR
ceilings begin to build north across the area as snow exits. Most
terminals are expected to be impacted by category reductions by the
end of the TAF period. Winds remain easterly through the
forecast.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 3 PM Sunday to 9 AM CST Monday
for NEZ091>093.
IA...None.
&&
DISCUSSION...Petersen
AVIATION...ChehakHazardous weather outlook, Feb 28, 11:43 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1143 PM CST Sat Feb 28 2026
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020545-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
1143 PM CST Sat Feb 28 2026
This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Light snow moves in Sunday afternoon into Sunday night (40-70%
chance), mainly south of I-80 with accumulations of a dusting up to
one inch are possible. Freezing drizzle is expected to mix in Sunday
night into early Monday morning, with the it and the snow combining
for slick roads as temperatures cool.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Knox
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Knox forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
A D3 (Extreme) drought was introduced across the southeastern portion of the county on March 3. Through the remainder of the month, D3 drought conditions expanded to encompass the entire county. The cooperative observer near Orchard, Nebraska recorded 0.29 inches of precipitation for the month, which was 1.08 inches below average.
Drought, Cedar
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Cedar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
A D3 (Extreme) drought was introduced across the southwestern portion of the county on March 3. Through the remainder of the month, D3 drought conditions expanded to encompass the northwestern majority of the county, with D2 conditions across the remainder of the county. The mesonet station near St. Helena, Nebraska recorded 0.55 inches of precipitation for the month, which was 1.12 inches below average.
Drought, Antelope
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Antelope forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
A D3 (Extreme) drought was introduced across the northeastern portion of the county on March 3. Through the remainder of the month, D3 drought conditions expanded to encompass nearly the entire county. The cooperative observer near Oakdale, Nebraska recorded 0.30 inches of precipitation for the month, which was 1.17 inches below average.
Drought, Pierce
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Pierce forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
A D3 (Extreme) drought was introduced across the northern portion of the county on March 3. Through the remainder of the month, D3 drought conditions expanded to encompass nearly the entire county. The cooperative observer near Pierce, Nebraska recorded 0.62 inches of precipitation for the month, which was 0.98 inches below average.
Drought, Wayne
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wayne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the majority of the county on March 3, with a small sliver of D3 (extreme) drought being introduced across the northwestern portion of the county of March 31. No rainfall reports were available within the county.
Drought, Madison
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
A D2 (Severe) drought was overspread the entire county on March 3. A D3 (Extreme) drought was introduced across the northwestern portion of the county on March 10, continuing through the remainder of the month. The cooperative observer near Norfolk, Nebraska recorded 0.62 inches of precipitation for the month, which was 0.82 inches below average.
Drought, Thurston
- When
- March 3, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Thurston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the western portion of the county on March 3, persisting through the remainder of the month. No rainfall reports were available within the county.
Drought, Boone
- When
- March 3, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Boone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the northeastern and southwest portion of the county on March 3, expanding to cover the entire county by March 17. A D3 (Extreme) drought was introduced across the western portion of the county on March 31. The cooperative observer near Loretto, Nebraska recorded 0.27 inches of precipitation for the month, which was 1.08 inches below average.
Drought, Stanton
- When
- March 3, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Stanton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the northern and western portions of the county on March 3, continuing through the remainder of the month. The cooperative observer near Stanton, Nebraska recorded 0.69 inches of precipitation for the month, which was 0.62 inches below average.
Drought, Cuming
- When
- March 3, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Cuming forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the northern portion of the county on March 3, continuing through the remainder of the month. The cooperative observer near Bancroft, Nebraska recorded 1.22 inches of precipitation for the month, which was 0.43 inches below average.
Drought, Platte
- When
- March 3, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Platte forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
A D2 (Severe) drought was introduced across the northern portion of the county on March 3, overspreading the remainder of the county on March 17. A D3 (Extreme) drought was introduced across the southern portion of the county on March 31. The cooperative observer near Humphrey, Nebraska recorded 0.70 inches of precipitation for the month, which was 0.99 inches below average.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Georgia, March 1 to 31, 202693 events
- Wildfire in Florida, March 1 to 31, 2026$50,000 · 1 event
- Drought in Illinois, March 1 to 31, 202634 events
- Wildfire and Drought in Florida, March 1 to 31, 202633 events
- Drought in Louisiana, March 1 to 31, 202630 events
- Drought in Florida, March 1 to 31, 202627 events
- Drought in Nebraska, March 1 to 31, 202627 events
- Drought in Georgia, March 1 to 31, 202626 events
- Drought in Texas, March 1 to 31, 202624 events
- Drought in Texas, March 1 to 31, 202624 events
- Drought in Oklahoma, March 1 to 31, 202622 events
- Drought in Georgia, March 1 to 31, 202618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326309, 1326310, 1326311, 1326312, 1326313, 1326316, 1326314, 1326315, 1326317, 1326318, 1326319.